Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Green Bay, WI

April 9, 20176 counties in Wisconsin

NWS Green Bay, WI issued this special weather statement at Apr 9, 2017, 3:12 PM CDT for 6 counties in Wisconsin. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2017, 3:12 PM CDT (20:12 UTC)
Expired
Apr 9, 2017, 4:30 PM CDT
In force
78 min
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 121 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS83 KGRB 092012
SPSGRB

Special Weather Statement
National Weather Service GREEN BAY WI
312 PM CDT SUN APR 9 2017
 
WIZ005-010>013-018-019-021-073-092130-
Southern Marinette County WI-Langlade WI-Vilas WI-Florence WI-
Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-Lincoln WI-
312 PM CDT SUN APR 9 2017

...SCATTERED THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL 
WISCONSIN AND FAR NORTHEAST WISCONSIN...

At 305 PM CDT, Doppler radar was tracking several bands of 
developing thunderstorms over North Central Wisconsin.  The leading 
band extended from Tomahawk to Florence with a second band from 
Merrill to Antigo.  The storms were moving north at 35 mph. 

Dime size hail and gusty winds to 40 mph will be possible with these 
storms.

Locations impacted include...
Rhinelander, Crandon, Eagle River, Merrill, Florence, Lac Du
Flambeau, Tomahawk, Phelps, Boulder Junction and Woodboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may also occur with these storms as well as 
other storms later tonight, and may lead to reduced visibilities 
for motorists. 

&&

LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
      4602 8853 4599 8849 4600 8846 4598 8842
      4599 8838 4596 8833 4596 8825 4593 8813
      4526 8818 4513 9004 4598 9005 4598 8993
      4630 8993
TIME...MOT...LOC 2005Z 196DEG 31KT 4529 9019 4548 8856 

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:03 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 9, 3:03 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
303 PM CDT Sun Apr 9 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Monday
Issued at 302 PM CDT Sun Apr 9 2017

Main forecast focus to be on thunderstorm chances late this
afternoon into the overnight hours and the potential for any of
these storms to become severe.

The 19z MSAS analysis showed an area of low pressure on the
Nebraska/Iowa border with a warm front extended northeastward
through central IA into north-central WI. Dew points have climbed
into the upper 40s to lower 50s across northeast WI and the radar
mosaic now picking up a band of showers and thunderstorms along
the warm front. Some of these storms have become strong and will
need to be watched.

The warm front is forecast to stall near its current location
tonight as the low pressure rides northeast along the stalled
boundary. The strongest frontogenetical forcing/baroclinic zone
would then set-up along and north of the boundary and it is this
location that should see the highest precipitation chances.
Furthermore, northern WI will reside on the edge of a mid-level
cap, thus a better chance of seeing thunderstorms continue through
most of the night. Best severe potential should also be across the
north where shear is the strongest (> 50 kts) and provide
sufficient updrafts to possibly allow a few storms to approach
severe limits. For central and east-central WI, it may take until
the approach of the surface low to allow for showers or
thunderstorms to move into this part of the state, mainly after
midnight. While central/east-central WI to have more instability,
the shear is not as strong compared to northern WI (40 kts). The
key to any severe potential here is the capping inversion which
may not break. Anticipate thunder chances to diminish later
tonight, but showers to persist into Monday. Min temperatures to
be in the upper 30s to lower 40s north, lower to middle 50s south.

The surface low is forecast to ride the stalled boundary across
central/east-central WI Monday morning and will continue to bring
rain showers to northern WI and a good chance of showers/isolated
thunderstorms to central/east-central WI. As the surface low exits
Monday afternoon, this will allow the frontal boundary to start
sagging south and exit the forecast area by late afternoon with
additional rain showers possible due to the deformation axis
rotating through the area. Colder air is expected to get pulled
into northern WI later in the day and may allow for some snow to
mix with the rain over Vilas county toward evening. A wide range
in temperatures can be expected on Monday with north-central WI
essentially seeing steady or slowly falling temperatures into the
middle 30s to around 40 degrees, while southern sections of the
forecast area reach the lower 60s.

.LONG TERM...Monday Night Through Sunday
Issued at 302 PM CDT Sun Apr 9 2017

Primary issue Monday night is the rain to snow or mix transition
as compact low pressure system tracks across the state. Colder air
in the wake of the system will produce some snow accumulation,
especially on grassy areas. How far southeast to mention this
snowfall and snow accumulation varies from model to model. The
colder NAM and ECMWF bring a minor snow accumulation all the way
to the fox cities, while the warmer GFS confines the snow further
northwest. Several inches of accumulation still likely across
North central Wisconsin, in the deformation area of the nearly
stacked 850 to 700mb low system. The stacked system may also tend
to have a slow departure Tuesday morning with additional small
mixed pcpn chances.

Eventually dry weather will return Tuesday into Wednesday with
weak upper ridging. A weak short wave and cold front passage
Wednesday night may produce a chance of showers, possibly mixed
across the north.

Upper ridging resumes for the rest of the week with a gradual
warming trend. Next frontal system arrives for the start of next
weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1240 PM CDT Sun Apr 9 2017

VFR conditions are expected through this afternoon, but this will
be short-lived as a frontal boundary stalls across north-central
Wisconsin and south winds into WI continue to pull more gulf
moisture into the region. Showers and scattered thunderstorms are
forecast to develop late this afternoon into this evening near the
frontal boundary. Cigs/vsbys would drop into the MVFR category
under any of this precipitation. These lower clouds may not make
it into central or east-central WI until mid-evening when a
surface low rides the stalled boundary toward WI and aides in
further shower/thunderstorm development. By late tonight into
Monday morning, cigs are expected to drop into the IFR range and
may remain there through Monday, especially behind the boundary
which is forecast to slowly settle south.
&&

.HYDROLOGY...
Issued at 302 PM CDT Sun Apr 9 2017

Potential of an inch to two inches of rainfall roughly northwest
of line from Marshfield to Crivitz. A warm front positioned
across northern Wisconsin will be the primary focus of showers
and storms tonight into Monday. Monday into Monday night, rain
will become more widespread as a low pressure system tracks across
central and northeast wisconsin. The previous warm front is
expected to shift south a bit as near stationary front and will be
the primary focus of more rainfall. The greatest rainfall amounts
are expected to be associated with this frontal boundary. Will
issue an ESF due to the potential of 1 to 2 inches of rainfall
and some river rises. But due to dry conditions across the north,
the rainfall will also serve as welcome relief for high fire
danger.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....AK
LONG TERM......TDH
AVIATION.......AK
HYDROLOGY......TDH
Hazardous weather outlook, Apr 9, 3:09 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
309 PM CDT Sun Apr 9 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
309 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms across northern
Wisconsin. Surrounding this slight risk is a marginal risk of
severe thunderstorms across central and east-central Wisconsin.
Scattered thunderstorms are expected generally along and north of
a stalled frontal boundary draped across northern Wisconsin. A
few of the storms could become strong or severe with large hail,
gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Showers and a few thunderstorms will continue across central,
northeast and east central Wisconsin on Monday. A few storms
could produce gusty winds and hail.

The rain showers should change to snow showers across far northern
Wisconsin Monday night, with a small accumulation possible,
mostly on the grass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed tonight.

LMZ521-522-541>543-102015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
309 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

High waves and gusty south winds will continue to pose a threat
to mariners with small craft on Lake Michigan.

There is a chance of thunderstorms. A few storms could produce
hail and gusty winds.

Warm moist air moving over the cool waters of Lake Michigan may
produce some marine fog at times.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Marine fog could last into part of Monday before dissipating.

Scattered thunderstorms could also be a hazard to mariners on
Monday.

AK/TDH

In the hours before

Special weather statement, Apr 9, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
312 PM CDT SUN APR 9 2017

WIZ005-010>013-018-019-021-073-092130-
Southern Marinette County WI-Langlade WI-Vilas WI-Florence WI-
Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-Lincoln WI-
312 PM CDT SUN APR 9 2017

...SCATTERED THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL
WISCONSIN AND FAR NORTHEAST WISCONSIN...

At 305 PM CDT, Doppler radar was tracking several bands of
developing thunderstorms over North Central Wisconsin.  The leading
band extended from Tomahawk to Florence with a second band from
Merrill to Antigo.  The storms were moving north at 35 mph.

Dime size hail and gusty winds to 40 mph will be possible with these
storms.

Locations impacted include...
Rhinelander, Crandon, Eagle River, Merrill, Florence, Lac Du
Flambeau, Tomahawk, Phelps, Boulder Junction and Woodboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may also occur with these storms as well as
other storms later tonight, and may lead to reduced visibilities
for motorists.

&&

LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
      4602 8853 4599 8849 4600 8846 4598 8842
      4599 8838 4596 8833 4596 8825 4593 8813
      4526 8818 4513 9004 4598 9005 4598 8993
      4630 8993
TIME...MOT...LOC 2005Z 196DEG 31KT 4529 9019 4548 8856

TDH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:09 PM CDTSpecial Weather StatementGRBLincoln36 min
Apr 9, 5:41 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln, Marinette, Oneida79 min
Apr 9, 5:57 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida33 min
Apr 9, 6:29 PM CDTSevere Thunderstorm WarningGRBOneida56 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.